Thunderstorm Wind, Callahan
- When
- July 17, 5:27 PM CST
- Where
- Callahan County, 2.23 mi NW of Clyde
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.420, -99.530
A mesonet observation station measured a 60 mph wind gust.
An isolated strong wind gust was produced by strong to severe thunderstorms in Callahan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An isolated strong wind gust was produced by strong to severe thunderstorms in Callahan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 17, 5:27 PM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 627 PM CDT Wed Jul 17 2024 ...New AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 209 PM CDT Wed Jul 17 2024 Convection continues to develop along the outflow boundary draped across northeast and north central Texas this afternoon. Satellite and radar images indicate some showers starting to develop along the outflow boundary draped across the southern portions of the Big Country and northern portions of the Concho Valley and Heartland. NBM POPs for tonight and Thursday appear to be a little low so have adjusted them slightly higher based on the latest HRRR progging convection developing along the outflow boundary this afternoon and the latest NAM and GFS models progging convection developing overnight into Thurs morning as the outflow boundary moves further south. Rain chances will shift southward Thursday with convection likely across portions of the northern Edwards Plateau and the northwest Hill Country. SPC does have a marginal risk of severe weather across portions of the CWA today and tonight...mainly where the outflow boundary is currently at but the main threat is for damaging winds (likely microbursts) due to the hot temperatures across the CWA this afternoon. Temperatures will be near normal across most of west central Texas Thurs afternoon. && .LONG TERM... (Thursday night through next Wednesday) Issued at 155 PM CDT Wed Jul 17 2024 The upper level ridge currently over the Four Corners region will continue to expand across the Western CONUS during the day on Friday. This will create a weak upper level troughing regime over the Midwest/Central Plains. With the frontal boundary south of our area on Friday (meaning little to no low level convergence), conditions should remain mostly dry. Temperatures will still be able to climb into low to mid 90s (upper 90s possible in the Concho Valley) which may erode any capping and allow for some diurnal activity during the afternoon and early evening hours. These storms would be weak overall as instability will be very limited across the area due to the relatively dry low/mid-levels. By Saturday, the aforementioned upper level troughing will begin to expand south/southwestward into the Southern Plains. A frontal boundary to our north is expected to provide a focus for convection as it continues to move south towards our area Saturday evening into early Sunday. Rain chances increase significantly by Sunday as we see the return of more deep level moisture with model soundings showing PWat values climbing over 1.5 inches across the area. With the weak upper trough holding across in the area and the front expected to stall out in our general vicinity, chances for showers and storms remain decently high through Wednesday (peaking around 50- 70% areawide). Due to the nebulous forcing across the area, how widespread all of this activity remains difficult to say. The moisture will certainly be available but changes in the troughing pattern and/or placement in the frontal/outflow boundary may create significant differences in who sees high totals and who "misses out". Have had to broadbrush QPF amounts but confidence is low that all areas will see totals that high (generally 1-2 inches) with the higher totals expected across our southern/southeastern counties. At the very least, cooler temperatures will prevail with highs during this timeframe below average in the mid 80s to lower 90s. This wetter and cooler pattern looks to hold through the end of the work week with our more typical summer pattern potentially making its comeback by next weekend. && .AVIATION... (00Z TAFS) Issued at 627 PM CDT Wed Jul 17 2024 Scattered thunderstorms should dissipate after sunset this evening. Several outflow boundaries exist which could make the winds erratic at times. Otherwise, light and variable winds are expected through the night. Another round of thunderstorms is possible, mainly from San Angelo southward, in the morning. && .PRELIMINARY POINT TEMPS/POPS... Abilene 72 93 68 94 / 30 20 10 10 San Angelo 73 96 70 98 / 30 40 10 20 Junction 73 94 71 96 / 30 40 10 30 Brownwood 72 93 68 93 / 30 30 10 10 Sweetwater 73 94 69 96 / 30 30 10 10 Ozona 72 93 70 96 / 20 40 10 20 Brady 73 93 69 93 / 30 40 10 20 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...61 LONG TERM....50 AVIATION...SK
Hazardous Weather Outlook National Weather Service San Angelo TX 250 PM CDT Wed Jul 17 2024 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-182000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 250 PM CDT Wed Jul 17 2024 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms...some possibly strong to severe...will develop across portions of west central Texas this afternoon and tonight. The main threat of severe weather with thunderstorms is damaging wind gusts. In addition...locally heavy rainfall is possible with some storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The threat for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
409 PM CDT Wed Jul 17 2024
TXZ066-072-073-172145-
Runnels TX-Tom Green TX-Concho TX-
409 PM CDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TOM GREEN...
SOUTHWESTERN RUNNELS AND NORTHWESTERN CONCHO COUNTIES THROUGH 445 PM
CDT...
At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Miles. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Miles, Veribest, Lowake, Harriet, US-67, and The Intersection Of
Ranch Road 380 And Ranch Road 381.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3166 10009 3150 10001 3141 10030 3164 10036
TIME...MOT...LOC 2108Z 076DEG 4KT 3155 10018
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SKSpecial Weather Statement
National Weather Service San Angelo TX
608 PM CDT Wed Jul 17 2024
TXZ127-128-180000-
Callahan TX-Taylor TX-
608 PM CDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CALLAHAN AND
NORTHEASTERN TAYLOR COUNTIES THROUGH 700 PM CDT...
At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clyde, moving southwest at 5 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Abilene, Clyde, Eula, Potosi, Hamby, and Kirby Lake.
This includes Interstate 20 between Mile Markers 278 and 303.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3252 9963 3251 9953 3241 9944 3223 9964
3246 9986 3252 9968
TIME...MOT...LOC 2307Z 053DEG 6KT 3245 9958
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SKThe Dyess AFB radar (KDYX), 29 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
A mesonet observation station measured a 60 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203296.